Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Clozaril

MagazineMay 2002 (Vol. 13 Issue 2)Clozaril

Clozaril (clozapine) has been seen as the last great hope for seriously schizophrenic patients who have not been helped by other antipsychotic drugs

Clozaril (clozapine) has been seen as the last great hope for seriously schizophrenic patients who have not been helped by other antipsychotic drugs. Not only did patients show real improvements with Clozaril, they were free of the embarrassing reactions, such as grimacing, shaking and involuntary twitching, seen with other similar drugs.

The bad news was that Clozaril causes agranulocytosis in 2 per cent of all cases - an alarmingly high level for such a serious reaction. With agranulocytosis, the body is unable to make white blood cells in any quantity, which severely restricts the ability of the body's natural immune system to fight off infections. This means that even a sore throat can be life-threatening.

Unfortunately, the bad news just got worse. The drug has recently been linked to a range of heart problems, some fatal. Myocarditis, an inflammation of the heart muscle, has been reported among patients within a month of beginning a standard-dose therapy. In the UK alone, 30 cases have been reported, and eight people have died; a similar number of cases have been reported in the US, where 17 people have died. In all, 82 cases of myocarditis have been reported in four countries where post-marketing trials have been carried out, and 31 of those have died.

Another recently observed reaction is seizure, although this is more common among patients who are taking higher doses of around 900 mg a day.

Not surprisingly, the drug is not well tolerated. Even in the premarketing trials, 16 per cent of patients had to stop treatment because of adverse reactions. These included tachycardia (rapid heartbeat), drowsiness and dribbling. Pulmonary embolism has also occurred in patients who had displayed early warning symptoms.

Schizophrenia is, of course, a serious condition - but perhaps sufferers deserve treatment that doesn't threaten their lives.


Prescribed drugs cause me immune dysfunction

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved